MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS SMALL 2.5MM DRILL W/AO QC LONG; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. EVOS SMALL 2.5MM DRILL W/AO QC LONG; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 71175022
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 11/11/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a trauma surgery, after the drilling, the tip of the evos small 2.5mm drill w/ao qc long had broken when it touched the nail.The tip of the drill was not removed, it remained inside the patient.The procedure was resumed without any delay, using the same device.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.However, the clinical/medical investigation concluded that, the evos 2.5mm drill tip reportedly broke upon touching the nail when drilling and was retained inside the patient.Per the case communication, ¿x-rays dated (b)(6) 2022 confirm the tip of the device was not removed from the patient.Two provided fluoroscopic images were reviewed and revealed a fractured tibia with an internal fixation device in place.The distal drill tip screw appeared to be broken left in place as well as a screw placed adjacent.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.As of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have definitively contributed to the event.Per case details, the patient¿s current health status is unknown.However, it was reported that the drill bit remains in the patient.The material composition for the reported device is stainless steel.The drills are an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure and long-term tissue data is not available.The patient impact beyond the reported device breakage and retention of the device could not be determined.However, local irritation, migration, tissue inflammation, and/or pain cannot be ruled out as potential side effects if any portion of the device was retained.Per case communication, the procedure was completed without delay using the same device.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.As the device broke and a piece of it remained inside the patient, the contribution of the device could be corroborated.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS SMALL 2.5MM DRILL W/AO QC LONG
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15921706
Report Number1020279-2022-04889
Device Sequence Number2454343
Product Code HWE
UDI-Device Identifier00885556635766
UDI-Public00885556635766
Combination Product (Y/N)N
Initial Reporter CountryBR
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71175022
Device Catalogue Number71175022
Device Lot Number20FVQ0003
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/14/2022
Supplement Date Received by Manufacturer12/29/2022
Initial Report FDA Received Date12/05/2022
Supplement Report FDA Received Date01/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age50 YR
Patient SexMale